Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Numerical integrators based on modified differential equations

Authors: Philippe Chartier, Ernst Hairer and Gilles Vilmart
Journal: Math. Comp. 76 (2007), 1941-1953
MSC (2000): Primary 65L06, 65P10, 70E15
Published electronically: May 9, 2007
MathSciNet review: 2336275
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Inspired by the theory of modified equations (backward error analysis), a new approach to high-order, structure-preserving numerical integrators for ordinary differential equations is developed. This approach is illustrated with the implicit midpoint rule applied to the full dynamics of the free rigid body. Special attention is paid to methods represented as B-series, for which explicit formulae for the modified differential equation are given. A new composition law on B-series, called substitution law, is presented.

References [Enhancements On Off] (What's this?)

  • 1. P. J. Channell and J. C. Scovel.
    Symplectic integration of Hamiltonian systems.
    Nonlinearity, 3:231-259, 1990. MR 1054575 (91g:58073)
  • 2. P. Chartier, E. Hairer, and G. Vilmart.
    A substitution law for B-series vector fields.
    INRIA Report, No. 5498, 2005.
  • 3. P. Chartier and E. Lapôtre.
    Reversible B-series.
    INRIA Report, No. 1221, 1998.
  • 4. K. Feng.
    Difference schemes for Hamiltonian formalism and symplectic geometry.
    J. Comp. Math., 4:279-289, 1986. MR 860157 (88a:65094)
  • 5. K. Feng, H. M. Wu, M.-Z. Qin, and D. L. Wang.
    Construction of canonical difference schemes for Hamiltonian formalism via generating functions.
    J. Comp. Math., 7:71-96, 1989. MR 1017182 (90j:58043)
  • 6. E. Hairer, C. Lubich, and G. Wanner.
    Geometric Numerical Integration. Structure-Preserving Algorithms for Ordinary Differential Equations.
    Springer Series in Computational Mathematics 31. Springer-Verlag, Berlin, second edition, 2006. MR 2221614 (2006m:65006)
  • 7. E. Hairer and G. Vilmart.
    Preprocessed discrete Moser-Veselov algorithm for the full dynamics of the free rigid body. J. Phys. A 39 (2006), no. 42, 13225-13235. MR 2266054
  • 8. E. Hairer and G. Wanner.
    On the Butcher group and general multi-value methods.
    Computing, 13:1-15, 1974. MR 0403225 (53:7037)
  • 9. B. Leimkuhler and S. Reich.
    Simulating Hamiltonian Dynamics.
    Cambridge Monographs on Applied and Computational Mathematics 14. Cambridge University Press, Cambridge, 2004. MR 2132573 (2006a:37078)
  • 10. R. I. McLachlan.
    A new implementation of symplectic Runge-Kutta methods.
    To appear in SIAM J. Sci. Comput.
  • 11. R. I. McLachlan and A. Zanna.
    The discrete Moser-Veselov algorithm for the free rigid body, revisited.
    Found. Comput. Math., 5:87-123, 2005. MR 2125692 (2005k:37189)
  • 12. A. Murua.
    Métodos simplécticos desarrollables en P-series.
    Ph.D. thesis, Univ. Valladolid, 1994.
  • 13. J. M. Sanz-Serna and M. P. Calvo.
    Numerical Hamiltonian Problems.
    Chapman & Hall, London, 1994. MR 1270017 (95f:65006)
  • 14. A. Zanna.
    A note on the implicit midpoint rule and the Euler equations for the rigid body.
    Private communication, 2005.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65L06, 65P10, 70E15

Retrieve articles in all journals with MSC (2000): 65L06, 65P10, 70E15

Additional Information

Philippe Chartier
Affiliation: INRIA Rennes, Campus Beaulieu, F-35042 Rennes, Cedex, France

Ernst Hairer
Affiliation: Section de Mathématiques, Université de Genève, CH-1211 Genève 4, Switzerland

Gilles Vilmart
Affiliation: ENS Cachan Bretagne, Campus Ker-Lann, av. Robert Schumann, F-35170 Bruz, France

Keywords: Geometric numerical integration, modified differential equation, backward error analysis, modifying integrator, rigid body integrator, B-series, substitution law.
Received by editor(s): December 5, 2005
Received by editor(s) in revised form: August 1, 2006
Published electronically: May 9, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society